Illinois, 2016

Blizzard and Winter Storm in Illinois, February 24, 2016

February 24, 2016 · NWS ILX · 12 events in 12 counties and zones

A powerful winter storm system impacted parts of central and southeast Illinois on February 24th, bringing snow and strong winds. Low pressure tracked from east Texas during the evening of February 23rd to Ohio by the evening of the 24th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful winter storm system impacted parts of central and southeast Illinois on February 24th, bringing snow and strong winds. Low pressure tracked from east Texas during the evening of February 23rd to Ohio by the evening of the 24th. This particular track focused the heaviest precipitation across east-central Illinois, mainly east of the I-55 corridor. Snowfall amounts generally ranged from 3 to 6 inches: however, very strong northerly winds gusting as high as 45 to 55 mph created blizzard conditions for several hours. Considerable blowing and drifting snow reduced visibility to less than 1/4 mile at times, and caused numerous traffic accidents. One person died in Cumberland County as a result of a collision with a semi truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 24, 3:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 24, 3:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
334 AM CST WED FEB 24 2016

.SHORT TERM...(Today)
ISSUED AT 332 AM CST WED FEB 24 2016

Major winter storm will impact central and southeast Illinois today,
although the most significant impacts will be across the eastern
half of the forecast area. There have been a few minor forecast
trends since yesterday. The overall track of the surface low,
lifting from western Kentucky this morning to western Ohio by early
this evening, is a little faster than before. This should bring the
heaviest snow to the area this morning, as opposed to this
afternoon. The quicker arrival of the heavy snow should also result
in a quicker changeover to all snow across southeast Illinois (by
midday).

This is a very dynamic system, and our area will see significant
forcing today courtesy of strong DPVA, a coupled upper-level jet,
and strong frontogenesis within the deformation zone/comma head of
the storm. The latest indications suggest the heaviest snowfall
within the deformation zone should occur in the vicinity of the I-57
corridor, with 6-9 inches of snow likely in this area. Snowfall
totals will quickly decrease either side of this heavy band.

Opted to go with a Blizzard Warning where the heavy snow band and
most frequent wind gusts over 40 mph will be co-located. This
situation has the potential to be a major impact on I-57 today, as
well as the surrounding area. Otherwise, the previous Winter Storm
Warning and Winter Weather Advisory were left intact. However, did
shorten the expiration time to 03Z (9 pm) tonight since the winds
and snowfall should have tapered off significantly by then.

&&

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 332 AM CST WED FEB 24 2016

Deepening 989 mb low pressure was between Milan and Paris in nw TN
and heading toward Clarksville TN early this morning. Strong low
pressure will track ne to just west of Cincinatti Ohio by 18Z/Noon
today and deepen to 987 mb, then into NW Ohio by sunset and over the
eastern great lakes of Erie and Ontario by 06Z/midnight tonight. Low
pressure is moving quicker and further west track than earlier
forecasted and changeover to snow also happening quicker over
southeast IL where a mix of rain and snow occurring. The
precipitation shield is moving northward to along I-72 early this
morning and to continue to spread northward across areas east of the
IL river this morning as the rain changes to snow. As stated
earlier, blizzard warning posted for 10 counties along I-57 in east
central IL while winter storm warnings for 6 counties as far west as
along I-55, and winter weather advisory for 6 southeast counties.
These headlines will extend today through 9 pm this evening. The
snow will diminish from the west across areas from I-55 east during
this evening, though light snow chances will continue along and east
of I-57 overnight. Strong north winds today gusting 35-45 mph will
turn nw this evening and still gust to 40 mph in eastern IL through
9 pm.

Strong low pressure lifts into the Saint Lawrence Seaway by sunset
Thu. The brunt of light snow will be east of IL on Thu though
continued small chances of light snow far eastern IL. Brisk nw winds
of 15-25 mph along with a fair amount of low clouds sticking around
will make for a chilly day in the mid to upper 30s. 1031 mb high
pressure from the Rockies settles into the southern Plains and lower
MS river valley Thursday night and Friday and will diminish winds
over IL and decrease clouds Thu night. More clouds could develop by
Friday afternoon as an upper level trof drops down into the Midwest.
Another cool day with highs of 35-40F on Friday. Lows Thu night in
low to mid 20s and lows Fri night in mid to upper 20s.

Clouds to decrease by overnight Fri night with a fair amount of
sunshine Saturday along with milder temps in the upper 40s to mid
50s with mildest readings western CWA. Nicer weather due to upper
level ridge building into IL with sw flow with surface high pressure
ridge over the southeast states this weekend. Breezy sw winds 15-30
mph on Sunday brings in even milder highs in the upper 50s and lower
60s. Clouds to increase from the nw during the day Sunday along with
light rain chances by Sunday afternoon and Sunday night. This due to
deepening low pressure racing eastward across the Great Lakes region
Sunday and passing along the WI/IL border. Central IL stays on the
mild side of this storm system and higher chances of precipitation
will be to our north. Dry conditions expected Monday with cooler
highs 45-50F but still above normal for tail end of February.

A southern stream storm system getting organized in the southern
plains next Tue, looks to bring our next chance of rain showers
Tue/Wed of next week with temperatures staying above normal with
highs in the mid 40s to lower 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1136 PM CST TUE FEB 23 2016

VFR conditions across the central IL terminals late this evening
will transition to periods of IFR and LIFR by morning as a deep
low moves northeastward through the Ohio Valley region...spreading
snow into central IL along with strong N-NE winds. The most
significant impacts will be from KSPI-KBMI southeastward...with
lighter snowfall and somewhat lighter winds expected at KPIA. Mix
of rain/snow possible KSPI-KDEC southward overnight/early
morning...otherwise all snow expected. Snow will tend to be heavy
and wet...although winds sustained at 20-30 kts and gusting to
around 35 kts or greater will likely cause blowing and drifting.
Snow removal operations will likely be difficult. Slowly improving
conditions to begin after 00Z Thursday...although winds will
remain strong enough to continue some blowing and drifting of
snow.

&&

.ILX Watches/Warnings/Advisories...
Winter Weather Advisory until 9 PM CST this evening for ILZ063-
067-068-071>073.

Blizzard Warning until 9 PM CST this evening for ILZ044>046-
054>057-061-062-066.

Winter Storm Warning until 9 PM CST this evening for ILZ038-042-
043-051>053.

&&

SHORT TERM...BAK
LONG TERM...07
AVIATION...Onton
Hazardous weather outlook, Feb 23, 3:44 PM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
344 PM CST TUE FEB 23 2016

ILZ027>031-036-037-040-041-047>050-241200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
344 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL SPREAD WINTRY PRECIPITATION INTO ILLINOIS
ON WEDNESDAY. ONLY LIGHT SNOW ACCUMULATION IS ANTICIPATED ACROSS
THE AREA...ESPECIALLY EAST OF THE ILLINOIS RIVER BEFORE THE
PRECIPITATION TAPERS OFF WEDNESDAY NIGHT. STRONG NORTH WINDS WILL
BE AN ISSUE ON WEDNESDAY WILL LIKELY GUSTS FROM 35 TO 45 MPH
THROUGH THE DAY INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ILZ038-042>046-051>057-061-241200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
344 PM CST TUE FEB 23 2016

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM CST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MAJOR STORM SYSTEM WILL SPREAD WINTRY PRECIPITATION INTO
ILLINOIS EARLY WEDNESDAY MORNING. THE RAIN WILL CHANGE OVER
QUICKLY TO SNOW IN THE MORNING...WITH SNOWFALL AMOUNTS OF 4 TO 7
INCHES POSSIBLE BY THE EVENING...ESPECIALLY FROM CHAMPAIGN/URBANA
AND DANVILLE AREAS AND TO THE NORTHEAST. STRONG NORTHERNLY WINDS
WITH GUSTS OF 35 TO 45 MPH WILL CAUSE NEAR BLIZZARD CONDITIONS AT
TIMES...WITH SIGNIFICANT BLOWING AND DRIFTING SNOW POSSIBLE. THIS
WILL MAKE TRAVELING DANGEROUS DURING THE HEIGHT OF THE STORM
WEDNESDAY MORNING THROUGH THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-241200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
344 PM CST TUE FEB 23 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM
CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MAJOR STORM SYSTEM WILL SPREAD WINTRY PRECIPITATION INTO
ILLINOIS EARLY WEDNESDAY MORNING. THE RAIN WILL BE MIXED WITH
SNOW...THEN CHANGING OVER TO ALL SNOW BY AFTERNOON...WITH
SNOWFALL AMOUNTS OF 2 TO 4 INCHES POSSIBLE BY THE
EVENING. STRONG NORTHERNLY WINDS WITH GUSTS OF 35 TO 45 MPH WILL
CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW WITH VISIBILITIES TO
BELOW A MILE AT TIMES. THIS WILL MAKE TRAVELING DANGEROUS DURING
THE HEIGHT OF THE STORM WEDNESDAY MORNING THROUGH THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

GOETSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 2 winter storm. Local standard time, as filed.

Winter Storm, De Witt

When
February 24, 5:00 AM CST to 4:00 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers across DeWitt County reported snowfall amounts of 3 to 5 inches, with drifts of 1 to 2 feet on east-west rural roads. Winds gusting to between 30 and 40 mph, created considerable blowing and drifting snow and several traffic accidents on area roads, especially I-74 and IL-54. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Winter Storm, Macon

When
February 24, 5:00 AM CST to 4:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers across Macon County reported snowfall amounts of 3 to 4 inches, with drifts to around 1 foot. Winds gusting to between 40 and 50 mph created near whiteout conditions from 0900 to 1100 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-72 which was closed for 2 to 4 hours. Several cars were stranded in deep snow and a snow plow got stuck on a county road. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, McLean

When
February 24, 6:00 AM CST to 9:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers across McLean County reported snowfall amounts of 3 to 4 inches. Winds gusting to between 40 and 50 mph created whiteout conditions from 0800 to 1300 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-74. Portions of I-74 and IL-9 were closed at times. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Moultrie

When
February 24, 6:30 AM CST to 7:00 PM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers across Moultrie County reported snowfall amounts of 3 to 5 inches. Winds gusting to between 40 and 50 mph created whiteout conditions from 1100 to 1500 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Piatt

When
February 24, 6:30 AM CST to 8:00 PM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers across Piatt County reported snowfall amounts of 3 to 4 inches. Winds gusting to between 40 and 50 mph created whiteout conditions from 1100 to 1500 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-74. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Shelby

When
February 24, 6:30 AM CST to 6:30 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers across Shelby County reported snowfall amounts of 4 to 6 inches. Winds gusting to between 45 and 55 mph created whiteout conditions from 1100 to 1600 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, with several stranded vehicles in rural areas. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Coles

When
February 24, 7:30 AM CST to 9:00 PM CST
Where
Coles forecast zone
Reported by
COOP Observer
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Weather observers across Coles County reported snowfall amounts of 3 to 5 inches. Winds gusting to between 45 and 55 mph created whiteout conditions from 1100 to 1400 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-57. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Champaign

When
February 24, 8:00 AM CST to 9:00 PM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers across Champaign County reported snowfall amounts of 5 to 6 inches. Winds gusting to between 45 and 56 mph created whiteout conditions from 0930 to 1430 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-72 and I-74. Several motorists were stranded on IL-47 near Mahomet. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Cumberland

When
February 24, 8:00 AM CST to 9:00 PM CST
Where
Cumberland forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Weather observers across Cumberland County reported snowfall amounts of 3 to 5 inches. Winds gusting to between 45 and 55 mph created whiteout conditions from 1000 to 1400 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-57. A fatal traffic accident occurred on IL-130 south of Greenup when a semi truck collided with another vehicle. A 57 year-old male in the vehicle was killed. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Douglas

When
February 24, 8:00 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers across Douglas County reported snowfall amounts of 3 to 5 inches. Winds gusting to between 45 and 55 mph created whiteout conditions from 1030 to 1430 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-57 and US-36. In addition, many trees and power lines were blown down, resulting in more than half the county being without power for 5 to 8 hours.

Blizzard, Edgar

When
February 24, 8:00 AM CST to 9:00 PM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Weather observers across Edgar County reported snowfall amounts of 4 to 6 inches. Winds gusting to between 40 and 50 mph created whiteout conditions from 1000 to 1300 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on US-150 and US-36. In addition, many trees and power lines were blown down, resulting in scattered power outages.

Blizzard, Vermilion

When
February 24, 8:00 AM CST to 9:00 PM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers across Vermilion County reported snowfall amounts of 4 to 6 inches, with drifts between 1 and 2 feet. Winds gusting to between 40 and 50 mph created whiteout conditions from 1000 to 1500 CST. Snow-covered roads and poor visibility due to falling and blowing snow contributed to numerous traffic accidents across the county, especially on I-74 where part of the road west of Danville was closed. In addition, many trees and power lines were blown down, resulting in scattered power outages.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Cumberland2016-02-2457MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618543, 618544, 618538, 618539, 618540, 618541, 618534, 618533, 618535, 618536, 618537, 618542.